Illinois, 2020Flooding in Illinois, January 11 to 12, 2020
January 11 to 12, 2020 · NWS ILX · 7 events in 7 counties and zones
Several waves of low pressure tracking along a nearly stationary frontal boundary brought periods of locally heavy rainfall to central Illinois on January 10th and 11th. The front gradually shifted eastward into the Ohio River Valley and brought an end to the rain by the evening of January 11th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several waves of low pressure tracking along a nearly stationary frontal boundary brought periods of locally heavy rainfall to central Illinois on January 10th and 11th. The front gradually shifted eastward into the Ohio River Valley and brought an end to the rain by the evening of January 11th. Storm total rainfall was heaviest in a corridor including Shelby, Moultrie, Douglas, Coles, Cumberland, Effingham, and Clark counties where amounts of 3 to 6 inches were common. As a result of the heavy rain, numerous creeks and streams flowed out of their banks...causing flooding of many low-lying areas. A few roads were closed due to high water, with one road in Shelby County experiencing damage due to the flood waters.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 11, 5:46 AM CST, 14 minutes earlier.
Area forecast discussion, Jan 11, 5:46 AM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
546 AM CST Sat Jan 11 2020
.SYNOPSIS...
Issued at 352 AM CST Sat Jan 11 2020
Widespread rain will continue to move across eastern and
southeastern Illinois this morning with lighter precip occurring
across the remainder of the area. As this system slides east this
morning, temperatures will begin falling from the northwest to
southeast throughout the day. Rain will change to a mix of
freezing and sleet, and then to snow across the area this
afternoon and evening.
&&
.SHORT TERM...(Today and tonight)
ISSUED AT 352 AM CST Sat Jan 11 2020
Forecast for today is quite complicated and leads to plenty of
challenges. The frontal boundary has moved through the CWA while
rain continues across eastern and southeastern IL early this
morning. Colder air is beginning to advect into the area from the
northwest with gusty northwest winds. However, no precip, or light
precip, is occurring northwest of the current rain shield in the
colder air. Concern is with the lose of deep moisture, any light
precip now will be drizzle or freezing drizzle where temps are
below 32. There is still a possibility that some of the precip
could be in the form of sleet as colder air advects into the area
later this morning and this afternoon. Eventually the precip will
change over to snow, mainly this afternoon and continue into this
evening. The deformation zone snow will setup across western IL
this afternoon and then move east-northeast across the area. 2-3
inches of snowfall is still expected by this evening along and
northwest of the IL river. East of the river to I-55, totals will
generally be around an inch or more. East of I-55 toward I-57,
snowfall totals will be less than an inch. Any ice accumulations
will be near one quarter of an inch around Galesburg, while other
areas northwest of the IL river could see around one tenth of an
inch of ice. Any ice accumulations east of the river will be
minor. The gusty northwest winds will also continue into this
evening and then taper off after midnight as the weather system
pushes further to the east and northeast.
Temps will be warm in the east and southeast this morning, but as
colder air moves into the area, temps across the entire CWA will
slowly fall through the afternoon and into the evening.
.LONG TERM...(Sunday through Friday)
ISSUED AT 352 AM CST Sat Jan 11 2020
Dry weather will finally return to most of the area for a brief
period Sunday through Monday. However, a weak system will move
across the northern part of the state and spread a little bit of
snow Sunday evening across parts of Knox county and the rest of
northwest Illinois...just not in our CWA. Cooler temps are also
expected through the period, but upper 40s to around 50 can be
expected Monday in southeast IL. The operational models are
actually dry through Tuesday, but blends of the model ensembles
indicated possibility of precip late Monday night through Tuesday
in some areas of the CWA. Another system will then move across the
area mid week with more chances of rain and snow. Then model
blends bring more chance and slight chance of precip for rest of
the week, even though the operational models indicate dry weather
until another system comes in on Friday.
Temps will stay warm through mid week and then trended
colder/normal for Thur and Friday as a cooler high pressure builds
into the region from Canada.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 546 AM CST Sat Jan 11 2020
Area of very light rain will diminish into drizzle this morning,
with only a couple intermittent showers expected through the
first half of the day. Another wave approaching the region during
the afternoon will start as light rain or drizzle across central
Illinois, then falling temperatures from the west will result in
wintry mix developing. A brief window of freezing rain or freezing
drizzle appears possible late afternoon and early evening,
particularly farther west at PIA/SPI then precip should change
over to snow. Father east, rain should prevail longer into the
evening and may briefly change over to snow before ending.
Accumulations will be most likely at the I-55 and west terminals
(PIA/BMI/SPI). Meanwhile, IFR/LIFR ceilings should prevail through
the period with improvement to MVFR late in the period or just
beyond. Finally, gusty winds are expected, particularly this
afternoon when winds may push 30kt at times.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 3 PM CST this afternoon for ILZ045-046-055>057-
062-063-066>068-071>073.
Winter Weather Advisory until midnight CST tonight for
ILZ027>030-036-040.
Flood Watch until noon CST today for ILZ038-042>044-051>054-061.
Flash Flood Watch through late tonight for ILZ051.
&&
SYNOPSIS...Auten
SHORT TERM...Auten
LONG TERM...Auten
AVIATION...Auten
Hazardous weather outlook, Jan 11, 4:58 AM CST, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
458 AM CST Sat Jan 11 2020
ILZ027-028-030-121200-
Knox-Marshall-Stark-
458 AM CST Sat Jan 11 2020
...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...TODAY AND TONIGHT...
A mixture of freezing rain and sleet should occur this morning,
before changing to snow late in the afternoon. Snow will then
continue into the evening. A tenth to two tenths of an inch of
ice accumulation is possible, along with around 2 to 3 inches of
snow.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
Flooding is expected to develop along the Illinois River early
next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight. However,
measurements of snowfall, ice, and rainfall would be appreciated
this weekend.
ILZ029-036-040-121200-
Fulton-Peoria-Schuyler-
458 AM CST Sat Jan 11 2020
...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...TODAY AND TONIGHT...
Light rain will change to a mixture of freezing rain, sleet and
snow this morning, before becoming all snow later this afternoon.
Ice accumulations around a tenth inch are expected, with 2 to 3
inches of snow possible.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
Flooding is expected to develop along the Illinois River early
next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight. However,
measurements of snowfall, ice, and rainfall would be appreciated
this weekend.
ILZ031-037-041-047>050-121200-
Cass-Mason-Menard-Morgan-Scott-Tazewell-Woodford-
458 AM CST Sat Jan 11 2020
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...TODAY AND TONIGHT...
Light rain is expected to change to a mixture of freezing rain
and sleet late this afternoon, before changing to snow this evening.
Snowfall amounts around an inch are possible, with the higher
amounts closer to the Illinois River. Minor ice accumulations are
also possible.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
Flooding is expected to develop along the west end of the
Sangamon River early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight. However,
measurements of snowfall, ice, and rainfall would be appreciated
this weekend.
ILZ038-042-121200-
Logan-McLean-
458 AM CST Sat Jan 11 2020
...FLOOD WATCH IN EFFECT UNTIL NOON CST TODAY...
This Hazardous Weather Outlook is for portions of central
Illinois.
.DAY ONE...TODAY AND TONIGHT...
Light rain is expected to change to a mixture of freezing rain
and sleet late this afternoon, before changing to snow this evening.
Snowfall amounts around an inch are possible, with the higher
amounts closer to the Illinois River. Minor ice accumulations are
also possible.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
Flooding is expected to develop along the west end of the
Sangamon River early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight. However,
measurements of snowfall, ice, and rainfall would be appreciated
this weekend.
ILZ051-121200-
Sangamon-
458 AM CST Sat Jan 11 2020
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...FLOOD WATCH IN EFFECT UNTIL NOON CST TODAY...
This Hazardous Weather Outlook is for portions of central
Illinois.
.DAY ONE...TODAY AND TONIGHT...
Light rain is expected to change to a mixture of freezing rain
and sleet late this afternoon, before changing to snow this evening.
Snowfall amounts around an inch are possible, with the higher
amounts closer to the Illinois River. Minor ice accumulations are
also possible.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
Flooding is expected to develop along the west end of the
Sangamon River early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight. However,
measurements of snowfall, ice, and rainfall would be appreciated
this weekend.
ILZ043-044-052>054-061-121200-
Christian-De Witt-Macon-Moultrie-Piatt-Shelby-
458 AM CST Sat Jan 11 2020
...FLOOD WATCH IN EFFECT UNTIL NOON CST TODAY...
This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.
.DAY ONE...TODAY AND TONIGHT...
Light rain will continue today, heaviest in the morning. The rain
will briefly change to a mix of rain and snow this evening before
ending. Accumulations of one half inch or less is possible.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight. However,
measurements of snow and rain would be appreciated this weekend.
ILZ045-046-121200-
Champaign-Vermilion-
458 AM CST Sat Jan 11 2020
...FLOOD WATCH IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...
This Hazardous Weather Outlook is for portions of east central
Illinois.
.DAY ONE...TODAY AND TONIGHT...
Moderate rain will continue this morning and diminish this
afternoon. Around 3 to 4 inches of total rainfall is expected,
and may produce flooding of rivers, streams, and low lying and
poor drainage areas.
The rain will briefly change to a mix of rain and snow this
evening before ending. Accumulations of one half inch or less is
possible.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight. However,
measurements of snow and rain would be appreciated this weekend.
ILZ055>057-062-063-066>068-071>073-121200-
Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-Effingham-
Jasper-Lawrence-Richland-
458 AM CST Sat Jan 11 2020
...FLOOD WATCH IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...
This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.
.DAY ONE...TODAY AND TONIGHT...
Moderate to heavy rain will continue this morning and diminish
this afternoon. Around 3 to 4 inches of total rainfall is
possible, and may produce flooding of rivers, streams, and low
lying and poor drainage areas.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight. However,
rainfall measurements would be appreciated this weekend.
Auten
In the hours before
Local storm report, Jan 11, 12:17 AM CST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1217 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM HEAVY RAIN 2 E BLOOMINGTON 40.48N 88.94W
01/11/2020 M2.45 INCH MCLEAN IL NWS EMPLOYEE
STORM TOTAL RAIN SO FAR. STILL RAINING.
&&
SHIMONLocal storm report, Jan 11, 5:18 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
518 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 AM HEAVY RAIN MOUNT PULASKI 40.01N 89.28W
01/11/2020 M2.37 INCH LOGAN IL CO-OP OBSERVER
LIGHT RAIN STILL OCCURRING.
&&
AUTENFlood, Shelby
- When
- January 11, 6:00 AM CST to January 12, 6:00 AM CST
- Where
- Shelby County, 2.29 mi W of Findlay Howell Arpt to 2.54 mi NE of Windsor
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.545, -88.793
Weather observers measured 3 to 6 inches of rain across Shelby County...including 4.32 in Windsor, 4.81 at the Shelbyville Dam, and 5.91 3.7 miles northwest of Mode. Numerous creeks and streams flowed out of their banks, flooding low-lying spots across the county. Route 128, 400N near Cowden, and 100N at Sigel were flooded. In addition, a large hole formed in 8 Mile Road near Herrick due to high waters.
Flood, Moultrie
- When
- January 11, 6:00 AM CST to January 12, 6:00 AM CST
- Where
- Moultrie County, 0.73 mi SW of Dalton City to 2.99 mi NE of Fairbanks
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.714, -88.811
Weather observers measured 4 to 5 inches of rain across Moultrie County...including 4.09 in Lovington and 4.52 3 miles south of Sullivan. Numerous creeks and streams flowed out of their banks, flooding low-lying spots across the county.
Flood, Douglas
- When
- January 11, 6:00 AM CST to January 12, 6:00 AM CST
- Where
- Douglas County, 3.27 mi SW of Chesterville to 2.65 mi E of Hindsboro
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.673, -88.450
Weather observers measured 4 to 5 inches of rain across Douglas County...including 4.24 in Tuscola. Numerous creeks and streams flowed out of their banks, flooding low-lying spots across the county.
Flood, Coles
- When
- January 11, 6:00 AM CST to January 12, 6:00 AM CST
- Where
- Coles County, 2.7 mi NW of Cooks Mills to 1.55 mi ENE of Rardin
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.604, -88.440
Weather observers measured 3 to 6 inches of rain across Coles County...including 4.72 in Mattoon and 5.85 in Charleston. Numerous creeks and streams flowed out of their banks, flooding low-lying spots across the county.
Flood, Cumberland
- When
- January 11, 6:00 AM CST to January 12, 6:00 AM CST
- Where
- Cumberland County, 2.73 mi WSW of Lake Mattoon to 9.84 mi NE of Union Center
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.363, -88.466
Weather observers measured 3 to 6 inches of rain across Cumberland County...including 4.74 in Neoga. Numerous creeks and streams flowed out of their banks, flooding low-lying spots across the county.
Flood, Effingham
- When
- January 11, 6:00 AM CST to January 12, 6:00 AM CST
- Where
- Effingham County, 2.54 mi WNW of Beecher City to 8.53 mi ENE of Teutopolis
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.195, -88.813
Weather observers measured 3 to 6 inches of rain across Effingham County...including 4.69 3 miles southwest of Effingham, 4.95 near Watson, and 5.53 3.8 miles south-southwest of Altamont. Numerous creeks and streams flowed out of their banks, flooding low-lying spots across the county.
Flood, Clark
- When
- January 11, 6:00 AM CST to January 12, 6:00 AM CST
- Where
- Clark County, 0.83 mi NE of Westfield to 3.63 mi NNW of Dennison
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.458, -87.989
Weather observers measured 3 to 6 inches of rain across Clark County...including 4.93 in Casey. Numerous creeks and streams flowed out of their banks, flooding low-lying spots across the county.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Louisiana, January 11, 20204 deaths · 1 injured · $2.8 million · EF2 · 30 events
- Tornadoes and Hail in Alabama, January 11, 20203 deaths · 7 injured · EF2 · 66 events
- Tornadoes and Flash Flooding in Mississippi, January 11, 20206 injured · $6.4 million · EF2 · 94 events
- Damaging Winds and High Wind in West Virginia, January 11 to 12, 20201 death · 2 injured · $511,000 · 55 kt wind · 58 events
- Tornadoes and Flash Flooding in Mississippi, January 11, 20204 injured · $5.3 million · EF2 · 54 events
- Tornadoes and Damaging Winds in Arkansas, January 11, 20202 injured · $7.5 million · EF2 · 15 events
- Tornado and Damaging Winds in Louisiana, January 11, 20204 injured · $950,000 · EF2 · 4 events
- Tornadoes and Damaging Winds in Georgia, January 11, 20202 injured · $1.8 million · EF1 · 46 events
- Lakeshore Flood in Illinois, January 11 to 12, 2020$25 million · 2 events
- Lakeshore Flood in Wisconsin, January 11 to 13, 2020$18 million · 5 events
- Tornadoes and Damaging Winds in Alabama, January 11, 20203 injured · $3,000 · EF2 · 30 events
- Tornado and Damaging Winds in South Carolina, January 11 to 13, 20201 injured · $20 · EF2 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872082, 872083, 872084, 872085, 872086, 872087, 872088.